According to a new research, a linking dipeptidyl peptidase-4 (DPP-4) inhibitors used to treat type 2 diabetes to an increased risk for inflammatory bowel disease (IBD) is prompting investigators to urge monitoring of patients for gastrointestinal symptoms and to suggest substituting the drug with a different antidiabetic in patients at risk for the autoimmune condition.

The study cohort comprised 141,170 adult patients who started antidiabetic drug treatment between January 1, 2007, and December 31, 2016, with follow-up until June 30, 2017. Of the full cohort, 30,488 (21.6%) patients received at least one prescription for a DPP-4 inhibitor during the study period.

During the mean 3.6-year follow-up period, 208 new cases of IBD were recorded among participants, reflecting an incidence rate of 37.7 per 100,000 person-years, the authors report. The results of primary and secondary analyses demonstrate:

  1. A 75% increased risk for IBD associated with DPP-4 inhibitor use compared with the use of other antidiabetic drugs (53.4 v 34.5 per 100 000 per year; hazard ratio [HR], 1.75; 95% confidence interval, 1.22-2.49)
  2. Gradually increasing hazard ratios with longer durations of DPP-4 inhibitor use, reaching a peak after 3 to 4 years of use (HR, 2.90) and decreasing after more than 4 years of use (HR, 1.45)
  3. Gradually increasing HRs based on time since initiation, with the highest observed between 2 and 4 years after initiation (HR, 2.50) and a decrease after more than 4 years (HR 1.75).

The observed gradual increase in the risk "is consistent with the hypothesis of a possible delayed effect of the use of [DPP-4] inhibitors on the incidence of [IBD]," the authors write, noting that the association was consistent across a variety of sensitivity analyses.

Although no single DPP-4 drug was statistically associated with IBD as stratified by a specific agent (sitagliptin, saxagliptin, and other), in analyses stratified by the event, DPP-4 use was significantly associated with the incidence of ulcerative colitis (HR, 2.23; 95% confidence interval, 1.32-3.76),

But not with Crohn's disease (HR, 0.87; 95% confidence interval, 0.37 to 2.09), the author's report. However, this latter finding "should be interpreted with caution as this analysis was based on few events, generating a wide confidence interval with an upper 95% confidence limit of 2.09.

And a null association was observed between IBD risk and insulin, providing reassurance on the internal validity of the findings, the authors note. The authors acknowledge that the absolute risk for IBD with DPP-4 inhibitor use is low, and they also stress the need for additional research to replicate the results.

The author concludes that patients with persistent symptoms compatible with IBD, should be watched for worsening of symptoms, and if this occurs, they "should be referred to gastroenterologists for further assessment, and perhaps have their DPP-4 inhibitor treatment substituted with an antidiabetic drug from another class.